Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2017, 10:29 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- May 25, 2017, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WUUS53 KTOP 260329
SVRTOP
KSC029-143-260415-
/O.NEW.KTOP.SV.W.0060.170526T0329Z-170526T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1029 PM CDT THU MAY 25 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Ottawa County in north central Kansas...
Southeastern Cloud County in north central Kansas...
* Until 1115 PM CDT
* At 1029 PM CDT, severe thunderstorms were located along a line
extending from near Barnard to 10 miles northeast of Kanopolis,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. These storms have a history of producing
damaging winds and large hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, Bennington, Miltonvale, Delphos, Tescott, Culver,
Wells, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3928 9793 3939 9744 3896 9743 3896 9793
TIME...MOT...LOC 0329Z 255DEG 38KT 3919 9807 3884 9806
HAIL...1.25IN
WIND...60MPH
$$
BB3 follow-up statements
951
WWUS53 KTOP 260349
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1049 PM CDT THU MAY 25 2017
KSC029-143-260415-
/O.CON.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1049 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR OTTAWA AND SOUTHEASTERN CLOUD COUNTIES...
At 1047 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Ada to 7 miles south of Tescott,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Miltonvale, Delphos, Tescott, Culver, Wells,
Niles and Ada.
This storm has a history of producing damaging winds and hail.
Damaging wind is possible along this entire line of storms while the
best chance for large hail will be in northern Ottawa county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3926 9793 3939 9744 3896 9743 3896 9793
TIME...MOT...LOC 0347Z 254DEG 37KT 3921 9786 3890 9787
HAIL...1.25IN
WIND...60MPH
$$
BB003
WWUS53 KTOP 260405
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1105 PM CDT THU MAY 25 2017
KSC029-143-260415-
/O.CON.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1105 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR OTTAWA AND SOUTHEASTERN CLOUD COUNTIES...
At 1105 PM CDT, a severe thunderstorm was located 4 miles southeast
of Delphos, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Miltonvale, Delphos and Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3924 9787 3939 9744 3902 9743 3897 9784
TIME...MOT...LOC 0405Z 246DEG 32KT 3923 9770
HAIL...1.00IN
WIND...60MPH
$$
BB366
WWUS53 KTOP 260413
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1113 PM CDT THU MAY 25 2017
KSC029-143-260423-
/O.EXP.KTOP.SV.W.0060.000000T0000Z-170526T0415Z/
Ottawa-Cloud-
1113 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND SOUTHEASTERN CLOUD
COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3924 9787 3939 9744 3902 9743 3897 9784
TIME...MOT...LOC 0413Z 255DEG 38KT 3925 9762
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:25 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 25, 6:25 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 625 PM CDT Thu May 25 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu May 25 2017 As of early this afternoon, the mid- level ridge was situated over eastern KS, with the CWA wedged between expansive surface high pressure centered over the Gulf of Mexico and low pressure advancing into western KS. This surface pattern resulted in a tight pressure gradient over the eastern half of the state, which was causing southeasterly winds to gust upwards of 25-30mph. These breezy southeasterly winds supported decent WAA with afternoon highs reaching into the mid/upper 70s. While the regional radar shows some scattered light reflectivity returns over central KS, low-level dry air was likely causing this limited moisture to evaporate before reaching the ground. As a result, have kept a dry forecast for this afternoon due to the short-range models consistently staying dry. By tonight, the surface low will slide southeastward across western Kansas and then into far north central Oklahoma, with an inverted trough extending into the CWA. Models show this inverted trough stretching into north central KS by mid-evening, with short-range models showing the potential for isolated showers and thunderstorms to develop along and behind this inverted trough late evening into the overnight hours. While short-range models continue to vary in their coverage of this isolated activity, the best potential for scattered storms looks to be across central to north central KS. Model soundings suggest that the cap may build back in by around the time isolated storms develop across north central KS, resulting in storms becoming more elevated in nature by mid to late evening. With CAPE values of 1000-1800 J/kg present along with 40kts of 0-6km bulk shear, cannot rule out the potential for a few stronger storms if they are able to remain organized enough as they enter into north central KS. The primary hazards would be gusty winds and possibly some hail. Models show these isolated storms diminishing early Friday morning with cloud cover scattering through the day. Sunshine should help to boost high temperatures into the 80s, and models show dewpoints rising into the low/mid 60s across east central KS. These conditions combined with steepening mid-level lapse rates will support CAPE values of 2500-3500 J/kg with 0-6km bulk shear values of around 40kts. While these conditions are obviously favorable for thunderstorm development, model soundings show a cap remaining in place through the afternoon hours and, thus, are struggling to develop any precipitation across east central KS. As a result, have a dry forecast in place right now through the daytime hours on Friday. However, if the cap is able to weaken more, then chances will increase for thunderstorm development, and any storms that develop would have the potential to be strong to severe. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu May 25 2017 Models continue to show a vort max moving across the area late Friday night and Saturday, mainly across southern NEB. With very steep mid level lapse rates, think there is a reasonable chance for elevated storms with a risk for hail through the morning Saturday. The big question is how any morning convection will impact the location of the frontal boundary and redevelopment Saturday afternoon. The NAM and GFS continue to indicate the boundary will be across east central KS during the afternoon with dewpoints and instability increasing along the boundary. Shear is progged to be sufficient for supercell storm development during the afternoon. By the early evening, models push the boundary south so it may be a scenario where storms form in or near the forecast area and move east of the area. 0-1KM shear values seem rather modest across east central KS during the afternoon so the tornado risk may be mitigated due to surface winds veered to the southwest ahead of the front. Coverage of storms is still not clear so the forecast only has chance POPs through Saturday night. By Sunday, surface ridging and dryer air should be building into the area bringing an end to the precip chances through Monday. Models continue to suggest a low level warm air advection pattern developing by mid week, but there is not much consistency between runs are with the different solutions. Because of this there are small POPs sprinkled throughout the forecast for Monday night through Thursday. Temps continue to look temperate with models keeping a northwest flow aloft and no obvious warm air advection. Therefore highs are expected to generally be in the 70s while lows remain in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 624 PM CDT Thu May 25 2017 Winds gusts should cease by 01Z with a VFR forecast expected until storms move across the area. Convection in central Kansas is expected to move across terminals later tonight with the best timing associated with the TEMPO groups in the TAFs. MVFR conditions could be seen with any precipitation, and have kept the previous forecast's MVFR ceilings early morning through the afternoon. There is a chance the low levels could be slightly drier than predicted leaving maybe only a small window for MVFR in the morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Wolters AVIATION...Heller
Hazardous weather outlook, May 25, 3:26 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 326 PM CDT Thu May 25 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-262030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 326 PM CDT Thu May 25 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Moderate flooding continues on the Salt Creek in Ottawa county. See the latest flood statement for details. Thunderstorms are possible overnight tonight. They may be capable of producing hail around an inch in diameter and wind gusts up to 60 mph. North central KS has the better chances for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday night through Saturday evening across the entire area. Storms Friday night into Saturday morning could move across northern KS with a risk for large hail and strong winds. Then additional storms may develop across east central Kansas Saturday afternoon. These storms could quickly become severe during the afternoon and early evening with large hail, damaging winds and possibly a tornado. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:57 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| May 26, 12:37 AM CDT | Special Weather Statement | TOP | Cloud | 23 min |
| May 26, 1:12 AM CDT | Special Weather Statement | TOP | Chase | 33 min |
| May 26, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 30 min |
| May 26, 1:58 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 32 min |
| May 26, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 33 min |
| May 26, 2:57 AM CDT | Special Weather Statement | TOP | Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.